Neurocardiogenic, or vasovagal syncope as it is also known, is a condition that may lead to a temporary loss of consciousness. It is thought to be caused primarily by a lack of blood flow to the brain. The condition, commonly referred to as “fainting” or “passing out”, is reported to be the basis for 3% of emergency room visits and 6% of hospital admissions. The pathogenesis of syncope is yet to be completely understood but it has been postulated that a sudden failure of the autonomic nervous system’s ability to maintain blood pressure and heart rate leads to insufficient cerebral perfusion. A “hyper-contractile” cardiac state is created due to excessive venous pooling and a diminished peripheral venous return is thought to activate afferent mechanoreceptors, subsequently causing a paradoxical reflex of bradycardia, that results in a drop of peripheral vascular resistance. It has been postulated that an increase in serotonin (5HT) activity in the central nervous system acts as an inhibitor of sympathetic stimulation, preventing the symptoms of syncope. One of a number of pharmacologic approaches to the management of neurocardiogenic syncope is the use of selective serotonin reuptake inhibitors (SSRIs).
We commonly evaluate patients having undiagnosed bleeding symptoms for PL DG SPD, many of which have been diagnosed with neurocardiogenic syncope; we have previously reported laboratory results from a total of 358 subjects having neurocardiogenic syncope (
Our results suggest that a significant number of patients having neurocardiogenic syncope have DG SPD and low concentrations of 5HT stored in these granules. These results may be related to the fact that most subjects included in our study have a history or symptom of bleeding. The mechanism of 5HT uptake by the platelet is independent of adenine nucleotide and calcium storage within DGs, thus the low 5HT levels found in the 38 cases described here may/may not be related to pathophysiology of neurocardiogenic syncope.
Disclosures: No relevant conflicts of interest to declare.